Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 54, NWS Nashville, TN

May 22, 2004Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2004, 4:36 PM CDT for Van Buren County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 4:36 PM CDT (21:36 UTC)
Expired
May 22, 2004, 5:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Van Buren County, TN

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 222136
SVRBNA
TNC175-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN TENNESSEE

* UNTIL 500 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM IN EXTREME SOUTHERN VAN BUREN COUNTY...
  ABOUT 12 MILES SOUTH OF SPENCER...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL MAINLY AFFECT AREAS IN SOUTHERN AND   
  EASTERN VAN BUREN COUNTY, INCLUDING FALL CREEK FALLS.

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

LAT...LON 3562 8561 3546 8551 3557 8520 3576 8532
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:55 PM CDT, 41 minutes earlier.

Area forecast discussion, May 22, 3:55 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT SAT MAY 22 2004

.DISCUSSION...

.SHORT TERM...(TONIGHT AND SUNDAY)...H5 HIGH PRESSURE REBUILDING WITH
DRIER AIR WEST...FROM WATER VAPOR IMAGERY. MODELS SHOW DRIER AIR
UNDER RESURGENT HIGH SOUTHWEST. MOSTLY CLEAR TONIGHT...WITH ISOLATED
EVENING POP PLATEAU. SURFACE PRESSURE GRADIENT STRENGTHENS SUNDAY...
WITH BREEZY CONDITIONS EXPECTED BY AFTERNOON MOST AREAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MODELS SHOW SURFACE
LOW PRESSURE IN THE GREAT LAKES REGION SUNDAY NIGHT...WITH BACK SIDE
FLOW PUSHING A COLD FRONT INTO THE OHIO VALLEY REGION 24/12Z. MODELS
INCREASE MOISTURE IN MIDDLE TENNESSEE...BUT MODELS KEEP STORM TRACK
TO THE NORTH. THE BEST CHANCE OF RAIN LOOKS TO BE ON WEDNESDAY...WITH
UPPER TROUGH DRIVING SURFACE BOUNDARY CLOSER. IN FACT...MODELS SHOW
FRONT MAY MOVE INTO MIDDLE TENNESSEE. NOT ENOUGH CONFIDENCE FOR A
LIKELY POP AT THIS POINT. LONG TERM MODELS MOVE BOUNDARY (WARM
FRONT) INTO THE GREAT LAKES REGION LATE IN THE WEEK.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, May 22, 5:30 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT MAY 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
218 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:33 PM CDTSevere Thunderstorm WarningOHXCumberland27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.